Alert archive / Montana / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Great Falls, MT

July 3, 2022Lewis and Clark County, Montana

NWS Great Falls, MT issued this flash flood warning at Jul 3, 2022, 7:23 PM MDT for Lewis and Clark County, Montana. It was in force for 104 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2022, 7:23 PM MDT (01:23 UTC)
Expired
Jul 3, 2022, 9:07 PM MDT
In force
104 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 105 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:36 PM MDTFLASH FLOOD1 Wsw Helena, MTLAW ENFORCEMENT HAVE CLOSED PORTIONS OF NEILL AND FULLER AVENUES DUE TO FLOODING.
Jul 3, 8:10 PM MDTFLASH FLOOD1 Sse Helena, MTPICTURES OF WATER UP TO HOMES NEAR WINNIE AND SANDERS AVENUES. SIGNIFICANT FLOODING OF INTERSECTIONS WITH FAST MOVING WATER.
Jul 3, 8:25 PM MDTHEAVY RAIN 0.52 Se Helena, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2022-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2022-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

711 
WGUS55 KTFX 040123
FFWTFX
MTC049-040315-
/O.NEW.KTFX.FF.W.0001.220704T0123Z-220704T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
723 PM MDT Sun Jul 3 2022

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  South Central Lewis and Clark County in west central Montana...

* Until 915 PM MDT.

* At 723 PM MDT, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. Up to 1 inch of rain 
  has fallen. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Trained spotters reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Helena, East Helena and Spring Meadow Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4663 11204 4663 11195 4661 11194 4660 11186
      4657 11188 4657 11209 4662 11209 4663 11207

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Ludwig
1 follow-up statement
635 
WGUS75 KTFX 040307
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
907 PM MDT Sun Jul 3 2022

MTC049-040317-
/O.CAN.KTFX.FF.W.0001.000000T0000Z-220704T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis and Clark MT-
907 PM MDT Sun Jul 3 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL LEWIS AND 
CLARK COUNTY...

The heavy rain has ended, and flood waters are receding. Please 
continue to heed remaining road closures. A flood advisory remains 
in effect until 1015 this evening.

LAT...LON 4663 11204 4663 11195 4661 11194 4660 11186
      4657 11188 4657 11209 4662 11209 4663 11207

$$

Ludwig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 5:49 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 3, 5:49 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
549 PM MDT Sun Jul 3 2022

...Aviation Section Updated...

.SYNOPSIS...

A series of weather disturbances will bring several waves of
showers and thunderstorms to the Northern Rockies through early
this week. Severe thunderstorms are possible this afternoon and
evening across parts of central and southwest Montana with
potential for damaging winds and hail. Temperatures trend cooler
today and Monday, especially over western portions of north-
central Montana, before a warming trend commences mid to late
this week.

&&

.DISCUSSION...

There is not much change to the forecast for the next 7 days. The
severe weather threat appears to be materializing as forecast,
with the greatest threat over much of southwest Montana,
especially around the Bozeman area, extending north and northeast
through Meagher and east into Judith Basin and Fergus Counties.
Please see SPC Mesoscale Convective Discussion #1338 for an in-
depth discussion on the developing situation over this region. A
Severe Thunderstorm Watch is in effect for southwest Montana for
this afternoon and extends into central Montana late this
afternoon into early this evening.

Upper level low/trough offshore of the west coast continues to
gradually edge east toward the coast while broad ridging across the
central US attempts to expand to the W and NW keeping an
anticyclonic SW flow in place across MT through the next several
days while several pieces of shortwave energy eject out of the
western trough up and across the Northern Rockies and MT. Several
areas of showers and some embedded weak thunderstorms continue to
lift NE/E across the forecast area this morning and early
afternoon. Precipitation rates have been over 0.25"/hr across
parts of the region, especially northwest of Great Falls towards
the Cut Bank area.

The Great Basin disturbance lifts N/NE across the region this
afternoon, providing the larger scale lift for a good coverage of
showers and thunderstorms, some of which may be severe,
particularly across eastern portions of SW and central MT.
Greatest instability (MUCAPE 1000-2000 J/kg) is likely to develop
east of a line from Dillon to White Sulphur Springs to Lewistown
with some uncertainty in the NW extent. Mid-level wind speed
maximum associated with the wave lifting out of NV will bring
sufficient shear to support organized thunderstorms with the most
likely scenario seeing storms organize into one or several
clusters moving NE/E across Madison, Gallatin, Broadwater,
Meagher, Judith Basin and Fergus counties this afternoon through
early this evening. Primary concern is damaging winds in excess of
60 mph, which could be on a more widespread scale with potential
for linear organization of storms and bowing. Large hail is also a
threat with organized updrafts, especially earlier in the mid
afternoon period. Showers and storms will also spread north across
the rest of north-central MT this afternoon and evening with
lower potential for strong winds/hail from Great Falls to Havre
and NW, but deep moisture and larger scale lift will bring the
potential for localized heavy rain.

Additional disturbances lifting out of the west coast trough and
across the area Monday and Tuesday will bring similar results with
additional rounds of showers and thunderstorms and some risk for
strong to isolated severe storms both days in the afternoon/evening
periods. Instability and wind shear is likely to be weaker than what
is anticipated today, so coverage and intensity of storms Mon/Tues
will likely be less as well.

Looking ahead, ensemble model guidance shows the upper level ridge
currently centered over the S-Central US making some progress to the
west mid-late this week, which will bring some warming to the
region, especially by Friday and Saturday. Residual moisture in place
across the region with subtle disturbances still likely to be
embedded in the SW flow around the NW periphery of the ridge will
keep at least a slight chance for some daily thunderstorm development
through the upcoming week. Hoenisch

&&

.AVIATION...
549 PM MDT Sun Jul 3 2022 (04/00Z TAF period)

The chance of severe thunderstorms will wind down through the early
to mid-evening. However, additional rounds of showers and
thunderstorms will move across the region through the overnight,
with showers and thunderstorms impacting KHLN, KBZN, KEKS to begin
the TAF period, and with VCSH or VCTS at the remaining terminals
with the exception of KCTB, where IFR cigs and fog have developed
and are likely to continue into the late morning Monday. MVFR cigs
will also likely return to KHVR, KGTF, KLWT, and possibly KHLN late
this evening or later in the overnight tonight. Yet another chance
of afternoon and evening showers and thunderstorms develop Monday
for most of the terminals.

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  73  51  77 /  70  60  60  40
CTB  51  67  48  73 /  80  60  50  30
HLN  56  77  56  80 /  70  70  40  40
BZN  52  81  51  82 /  50  50  30  50
WYS  44  73  40  77 /  30  10  10  20
DLN  49  77  49  77 /  40  30  10  40
HVR  57  73  54  77 /  90  50  50  40
LWT  52  73  51  74 /  80  70  70  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch in effect until 8 PM MDT this evening
Beaverhead...Madison...Gallatin...Jefferson...Meagher...Judith
Basin...Fergus.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 3, 5:26 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
526 PM MDT Sun Jul 3 2022

MTZ015-040015-
Madison MT-
526 PM MDT Sun Jul 3 2022

...Strong thunderstorms will impact portions of Madison County
through 615 PM MDT...

At 525 PM MDT, Doppler radar was tracking an area of strong
thunderstorms along and northeast of a line extending from 20 miles
southeast of Dillon to 26 miles north of Monida. Movement was
northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Virginia City, Ennis, Alder, Pony, Norris, Mcallister, Jeffers,
Laurin and Cameron.

This includes Highway 287 between mile markers 27 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
south central and southwestern Montana.

&&

LAT...LON 4487 11217 4499 11219 4500 11233 4509 11234
      4509 11245 4514 11246 4570 11191 4539 11135
      4536 11135 4535 11138 4515 11138 4484 11210
TIME...MOT...LOC 2325Z 234DEG 37KT 4500 11234 4491 11211

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ML
Special weather statement, Jul 3, 6:00 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
600 PM MDT Sun Jul 3 2022

MTZ014-048-040100-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
600 PM MDT Sun Jul 3 2022

...Strong thunderstorms will impact portions of southern Lewis and
Clark, northern Broadwater Counties through 700 PM MDT...

At 558 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Lincoln to 14 miles north of
Basin. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Helena, Lincoln, East Helena, Wolf Creek, Marysville, York, Rimini,
Spring Meadow Lake State Park, Canyon Creek, Black Sandy State Park,
Austin and Bean Lake.

This includes the following highways...
 Interstate 15 between mile markers 191 and 232.
 Highway 12 between mile markers 28 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Upper and Lower Holter or Hauser Lakes, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern Montana.

&&

LAT...LON 4718 11280 4736 11235 4676 11161 4674 11164
      4657 11165 4657 11202 4652 11207 4650 11220
      4646 11217 4642 11226 4642 11232 4665 11231
      4666 11241 4670 11242 4670 11253 4683 11253
      4684 11280
TIME...MOT...LOC 2358Z 243DEG 18KT 4675 11275 4647 11236

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RCG
Special weather statement, Jul 3, 6:04 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
604 PM MDT Sun Jul 3 2022

MTZ014-048-040100-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
604 PM MDT Sun Jul 3 2022

...Strong thunderstorms will impact portions of southern Lewis and
Clark County through 700 PM MDT...

At 558 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Lincoln to 14 miles north of
Basin. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Helena, Lincoln, East Helena, Wolf Creek, Marysville, York, Rimini,
Spring Meadow Lake State Park, Canyon Creek, Black Sandy State Park,
Austin and Bean Lake.

This includes the following highways...
 Interstate 15 between mile markers 191 and 232.
 Highway 12 between mile markers 28 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Upper and Lower Holter or Hauser Lakes, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern Montana.

&&

LAT...LON 4718 11280 4736 11235 4676 11161 4674 11164
      4657 11165 4657 11202 4652 11207 4650 11220
      4646 11217 4642 11226 4642 11232 4665 11231
      4666 11241 4670 11242 4670 11253 4683 11253
      4684 11280
TIME...MOT...LOC 2358Z 243DEG 18KT 4675 11275 4647 11236

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RCG
Local storm report, Jul 3, 6:55 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
655 PM MDT SUN JUL 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     NON-TSTM WND GST 2 E HELENA              46.60N 111.98W
07/03/2022  M70 MPH          LEWIS AND CLARK    MT   ASOS

            ASOS STATION KHLN HELENA AIRPORT.

&&
Local storm report, Jul 3, 6:56 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
656 PM MDT SUN JUL 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     2 E HELENA              46.60N 111.98W
07/03/2022  M70 MPH          LEWIS AND CLARK    MT   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 2 E HELENA. ASOS STATION KHLN HELENA
            AIRPORT.

&&
Local storm report, Jul 3, 7:08 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
708 PM MDT SUN JUL 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HEAVY RAIN       2 E HELENA              46.60N 111.98W
07/03/2022  M0.73 INCH       LEWIS AND CLARK    MT   ASOS

            0.73 INCHES FELL IN 16 MINUTES.

&&

HART

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:00 PM MDTSpecial Weather StatementTFXLewis and Clark60 min
Jul 3, 6:04 PM MDTSpecial Weather StatementTFXLewis and Clark56 min
Jul 3, 6:47 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXJefferson, Lewis and Clark28 min
Jul 3, 7:12 PM MDTAreal Flood AdvisoryTFXBroadwater, Jefferson, Lewis and Clark3 hr
Jul 3, 7:29 PM MDTSpecial Weather StatementTFXMeagher46 min
Jul 3, 8:15 PM MDTSpecial Weather StatementTFXMeagher45 min
Jul 3, 8:51 PM MDTSpecial Weather StatementTFXJudith Basin54 min
Jul 4, 3:05 PM MDTSpecial Weather StatementTFXLewis and Clark40 min
Jul 4, 3:15 PM MDTSpecial Weather StatementTFXLewis and Clark45 min
Jul 4, 3:44 PM MDTSpecial Weather StatementTFXLewis and Clark46 min
Jul 4, 3:48 PM MDTSevere Thunderstorm WarningTFXLewis and Clark17 min
Jul 4, 3:55 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
Jul 4, 4:07 PM MDTSpecial Weather StatementTFXPondera38 min
Jul 4, 4:13 PM MDTSpecial Weather StatementTFXLewis and Clark32 min
Jul 4, 4:28 PM MDTSpecial Weather StatementTFXLewis and Clark32 min
Jul 4, 4:29 PM MDTSpecial Weather StatementTFXCascade46 min
Jul 4, 4:37 PM MDTSpecial Weather StatementTFXTeton38 min
Jul 4, 4:43 PM MDTSpecial Weather StatementTFXMeagher32 min
Jul 4, 4:52 PM MDTSpecial Weather StatementTFXJudith Basin23 min
Jul 4, 4:57 PM MDTSpecial Weather StatementTFXCascade48 min
Jul 4, 5:09 PM MDTSevere Thunderstorm WarningTFXCascade36 min
Jul 4, 5:18 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Jul 4, 5:19 PM MDTAreal Flood AdvisoryTFXCascade3 hr
Jul 4, 5:28 PM MDTSpecial Weather StatementTFXFergus32 min
Jul 4, 5:29 PM MDTSpecial Weather StatementTFXCascade31 min
Jul 4, 5:33 PM MDTAreal Flood AdvisoryTFXCascade3 hr
Jul 4, 5:36 PM MDTSpecial Weather StatementTFXJudith Basin24 min
Jul 4, 5:44 PM MDTAreal Flood AdvisoryTFXCascade3 hr
Jul 4, 5:45 PM MDTSpecial Weather StatementTFXLewis and Clark30 min
Jul 4, 5:45 PM MDTSpecial Weather StatementTFXFergus30 min
Jul 4, 5:57 PM MDTSpecial Weather StatementTFXFergus48 min
Jul 4, 5:59 PM MDTSpecial Weather StatementTFXJudith Basin46 min

Nearby

Flash Flood Warnings in Montana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.